Alert archive / Michigan / Winter Storm Warnings in 2019

Winter Storm Warning 9, NWS Gaylord, MI

February 13, 20195 counties in Michigan

NWS Gaylord, MI issued this winter storm warning at Feb 13, 2019, 1:04 PM EST for 5 counties in Michigan. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 13, 2019, 1:04 PM EST (18:04 UTC)
Expired
Feb 13, 2019, 6:00 PM EST
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Crawford County, MI, Kalkaska County, MI, Leelanau County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 30 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 6:00 PM ESTSNOW 5.82 Ene Maple City, MICO-OP OBSERVER STATION MAPM4, MAPLE CITY 1E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS43 KAPX 131804
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
104 PM EST Wed Feb 13 2019

MIZ019>022-027-028-132300-
/O.EXP.KAPX.WS.W.0008.000000T0000Z-190213T1800Z/
/O.NEW.KAPX.WS.W.0009.190213T1804Z-190213T2300Z/
Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford-
Including the cities of Charlevoix, Northport, Mancelona, 
Gaylord, Kalkaska, and Grayling
104 PM EST Wed Feb 13 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Heavy snow. Additional snow accumulations of up to two
  inches are expected. Lowered visibility with near whiteout
  conditions possible. 

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 6 PM EST this evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the evening commute. Winds gusting as high as
  30 mph will cause blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

MIZ008-132300-
/O.EXP.KAPX.WS.W.0008.000000T0000Z-190213T1800Z/
/O.NEW.KAPX.WS.W.0009.190213T1804Z-190213T2300Z/
Chippewa-
Including the city of Sault Ste. Marie
104 PM EST Wed Feb 13 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Heavy snow. Additional snow accumulations of up to one
  inch are expected. Lowered visibility at times. 

* WHERE...Chippewa County.

* WHEN...Until 6 PM EST this evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the evening commute. Expect significant 
  reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

http://www.weather.gov/gaylord
1 follow-up statement
392 
WWUS43 KAPX 132130
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
430 PM EST Wed Feb 13 2019

MIZ008-132230-
/O.CAN.KAPX.WS.W.0009.000000T0000Z-190213T2300Z/
Chippewa-
Including the city of Sault Ste. Marie
430 PM EST Wed Feb 13 2019

...WINTER STORM WARNING IS CANCELLED...

Heavy snow has ended across Chippewa county. Therefore...the
Winter Storm Warning has been cancelled. Remaining light snow will
gradually end this evening.

$$

MIZ019>022-027-028-132300-
/O.CON.KAPX.WS.W.0009.000000T0000Z-190213T2300Z/
Charlevoix-Leelanau-Antrim-Otsego-Kalkaska-Crawford-
Including the cities of Charlevoix, Northport, Mancelona, 
Gaylord, Kalkaska, and Grayling
430 PM EST Wed Feb 13 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Heavy snow. Additional snow accumulations of up to one
  inch are expected.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 6 PM EST this evening.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the evening commute. Winds gusting as high as 
  25 mph will cause patchy blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Feb 13, 12:42 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 13, 12:42 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1242 PM EST Wed Feb 13 2019

.UPDATE...
Issued at 904 AM EST Wed Feb 13 2019

992 mb low pressure was over southeast Ontario with cyclonic flow
and wrap around moisture remaining across northern Michigan. APX
and surrounding radars show northwest flow lake effect snow
showers ongoing. Surface observations indicated reduced
visibility down to a mile or less at times from snow and blowing
snow. Condtions remain favorable for continued lake effect snow
through early this afternoon. Mid level moisture then strips out
later this afternoon and inversion heights fall to near 3,000
feet. Additional lake effect snow in combination with gusty
northwest winds has led to the extension of the winter storm
warnings across Chippewa County and parts of northwest lower
Michigan through 18z. Elsewhere scattered snow showers with still
a little blowing and drifting snow is expected.

&&

.NEAR TERM...(Today through Tonight)
Issued at 238 AM EST Wed Feb 13 2019

High impact weather: Winter storm winding down through daybreak,
then lake effect snow showers and light accumulations today. Many
roads likely remaining slippery.

Pattern synopsis and forecast:

The winter storm was winding down as the deep low pressure was
undergoing the occlusion process while it crosses Lake Huron early
this morning. Overall, snowfall rates have dropped off in most
areas, but light snow continues across much of the region. Winds
were turning more westerly with time, and colder air has been
filtering into nrn Michigan. H8 temps are down to -12C or so,
resulting in marginal overlake instability, which has allowed for
the development of lake effect across portions of NW lower. This
snow is being enhanced by the system snow, and pockets of more
moderate to heavy snow have been ongoing, with snowfall rates likely
exceeding an inch per hour. Minor mid level ridging and associated
sfc high pressure extended through the Plains, but further upstream
in central Canada to the far nrn Rockies, was another well defined
upper level trough.

The system snows and lake enhancement are expected to end around or
shortly after daybreak, but lake effect snow in increasingly gusty
NW winds will be ongoing across NW lower. Inversion heights will
only be around 3500 feet this morning, but increasing warm advection
aloft and subsidence/drying ahead of the approaching aforementioned
mid level ridging, will gradually result in lowering the inversion,
which will decrease the coverage and intensity of the lake effect.
Snowfall for today will generally be around an inch across NW lower
and the interior higher terrain, with localized a up to 2 inches
mount up to 2 inches.

As far as the winter storm warning, will leave it going most all
areas due to ongoing snow, enhanced snows in parts of NW lower, and
the impact from all the snowfall yesterday (slippery roads etc).
Will strip out only Gladwin and Arenac where the less snow fell and
where the least snow is expected to fall through daybreak.

The pattern is quite progressive. Maybe a little light lake effect
can hang on early this evening, but the ridge and it's associated
sfc higher pressure will result in quiet conditions, as WAA ends any
overlake instability. These features exit east late tonight, and
quickly on their heels will be an advancing warm front, associated
with sfc low pressure moving into the mid and upper Mississippi
valleys. The WAA and increasing DPVA with from the parent Canadian
upper trough, will bring a chance for some light snow to develop by
daybreak. Best chances are from the GTV Bay region to Houghton Lake.

Highs today will be in the upper teens to middle 20s. Lows tonight
10F to 15F most areas.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 238 AM EST Wed Feb 13 2019

High Impact Weather Potential: Moderate

Primary Forecast Concerns/Challenges: More system snow Thursday,
with some rain/drizzle mixed in.

Early Thursday brings shortwave ridging passing overhead and surface
ridging sliding off to the east. Attendant southerly winds will be
pumping in a little more warmth and moisture out ahead of the next
central plains system. Isentropic ascent ahead of the system could
produce light snow through the day. Intensities/snow amounts look
low through at least mid-day as instability wanes, and inversion
heights push below 1000 ft with the elevated 'warm' nose pushing
north. The warm front will struggle to make it into the Straits
before the cold front sweeps through late overnight. However many
areas in the south will warm above freezing, so that some light
drizzle or rain will mix in at times. Better synoptic support
arrives Thursday overnight ahead of a PV-anomaly rotating out of
North Dakota and an upper level low dropping south out of Manitoba.
Jet influence, -DivQ, and DPVA will all coalesce over the region
around 00z Friday, so we'll have decent dynamics in our favor. H850
temperatures drop into the negative teens again, increasing overlake
instability. So a period of heavier snow is likely overnight
Thursday. Some light icing is also possible as temperatures drop
below freezing overnight. Heading into Friday lake effect snow once
again dominates as inversion heights rise to 3 or 4 kft. Winds get
gusty behind the cold front early Friday, leading to more blowing
snow and reduced visibilities possible.

.LONG TERM...(Friday night through Tuesday)
Issued at 238 AM EST Wed Feb 13 2019

High Impact Weather Potential: Minimal

Primary Forecast Concerns/Challenges: None for now

A progressive pattern is in store for the weekend, with a series of
waves passing by, each giving more chances for scattered snow
showers. Early next week looks mainly dry and quiet. At this point
no major systems look to be headed our way, and no major
accumulating lake effect. Temperatures remain about 5 degrees below
normal through the weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM EST Wed Feb 13 2019

Lake effect snow showers continue at this hour but should be on
the decrease as we go through the mid and late afternoon hours.
Cigs and vsbys could fall into the lifr category in the meantime
with mainly mvfr cigs. Winds will remain gusty through early
evening. Improving conditions tonight with rising cigs and
diminishing winds. Another weather system will start to impact the
taf sites toward the end of the taf period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 1 PM EST this afternoon for MIZ008-
019>022-027-028.

&&

UPDATE...AS
NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...AS
Hazardous weather outlook, Feb 13, 9:20 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
920 AM EST Wed Feb 13 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-141000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
920 AM EST Wed Feb 13 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Expect lake effect snow showers through early this afternoon. Gusty
winds will result in areas of blowing snow and reduced visibility at
times through early this afternoon. See ongoing winter storm
warnings for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the potential for ice jams to develop on area rivers.
Flooding may occur rapidly upstream from any ice jams that
develop.

Another round of accumulating snow and a possible wintry mix is
possible Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Feb 13, 9:44 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
944 AM EST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             EAST JORDAN             45.16N 85.13W
02/13/2019  M6.0 INCH        CHARLEVOIX         MI   TRAINED SPOTTER

            12 HR TOTAL.

&&
Local storm report, Feb 13, 10:08 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1008 AM EST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 NNE NATIONAL CITY     44.29N 83.68W
02/13/2019  M8.0 INCH        IOSCO              MI   COCORAHS

            COCORAHS STATION MI-IC-6, 4 NNE NATIONAL
            CITY. THE DURATION OF THE SNOW EVENT WAS 24
            HOURS.

0800 AM     SNOW             2 SSW WEST BRANCH       44.25N 84.25W
02/13/2019  M4.3 INCH        OGEMAW             MI   COCORAHS

            COCORAHS STATION MI-OG-6, 2 SSW WEST BRANCH.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&
Local storm report, Feb 13, 10:15 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             2 S PARADISE            46.60N 85.04W
02/13/2019  M8.2 INCH        CHIPPEWA           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PRDM4, PARADISE.

&&
Local storm report, Feb 13, 10:19 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1019 AM EST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 W GAYLORD             45.03N 84.71W
02/13/2019  M6.3 INCH        OTSEGO             MI   CO-OP OBSERVER

            COOP GAYM4. 24 HR TOTAL.

&&
Local storm report, Feb 13, 10:35 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1035 AM EST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 WSW BATES             44.73N 85.51W
02/13/2019  M7.2 INCH        GRAND TRAVERSE     MI   CO-OP OBSERVER

            24 HR TOTAL. CO-OP OBSERVER STATION TCEM4,
            4.7 ESE TRAVERSE CITY.

&&
Local storm report, Feb 13, 11:12 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1112 AM EST WED FEB 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 SSE GAYLORD           45.01N 84.66W
02/13/2019  M9.0 INCH        OTSEGO             MI   NWS EMPLOYEE

            STORM TOTAL SNOWFALL SINCE TUESDAY MORNING.

&&

ADAM

Nearby

Winter Storm Warnings in Michigan, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.